Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 180, NWS Mobile, AL

June 19, 1998Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 1998, 4:53 PM CDT for Crenshaw County, Alabama. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 4:53 PM CDT (21:53 UTC)
Expired
Jun 19, 1998, 6:00 PM CDT
In force
67 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:55 PM CDTThunderstorm Wind 50Highland Home, ALTrees were blown down between Highland Home and Glenwood.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS1 KMOB 192151 RRA
SVRMOB
ALC041-192300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
453 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 600 PM CDT

* AT 451 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF LUVERNE OR IN THE VICINITY OF HONORAVILLE... AS
  INDICATED BY DOPPLER RADAR... MOVING EAST 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  HONORAVILLE BY 451 PM CDT
  SAVILLE BY 520 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CDT FRI JUN 19 1998

LATEST SURFACE ANALYSIS ALONG WITH VISIBLE IMAGES INDICATING THAT
OUTFLOW BOUNDARY CURRENTLY INTO NORTHERN CWA. RUC DATA SHOWS MID
LEVEL DISTURBANCE/UPPER FORCING INTO TN VALLEY REMAINING ON A MORE
EASTERLY TRAJECTORY WHICH HAS LEFT OUTFLOW BOUNDARY OVER AREA WITH
LIMITED SUPPORT THUS FAR...PREVENTING CONVECTION.  STILL COULD SEE
SOME SCATTERED ACTIVITY IN NORTHERN ZONES AS SURFACE MOISTURE
CONVERGES AHEAD OF APPROACHING OUTFLOW FROM NORTH. BRIEF...STRONG
GUSTY WINDS POSSSIBLE AT TIMES. DISPLACED LOW LEVEL RIDGE AXIS...ONCE
AGAIN BECOMES BETTER DEFINED OVER GULF AS TROF DEVELOPS OFF THE EAST
COAST INTO WEEKEND.  AFTER TODAY...TIME SECTIONS SHOW LITTLE IN THE
WAY OF DEEP MOISTURE TO WORK WITH AS BETTER UPPER FORCING FOR STORMS
SHIFTS NORTH INTO OHIO VALLEY REGION. STILL A WIDELY SCATTERED STORM
CANNOT BE RULED OUT NEAR AFTERNOON SEA BREEZE ENHANCEMENTS.
TEMPS RANGING FROM 92 TO 96 FOR AFTERNOONS AND MID 70S FOR MINS
REMAIN REASONABLE WITH COASTAL WATERS MODERATING TEMPS ALONG BEACHES.

OUTSIDE OF A SHIFT IN POSITIONING OF GULF SURFACE RIDGE...EXPECT
WINDS TO CONTINUE WEST/SOUTHWEST AT 10/15 KTS. SEAS 2/4 FT.

MOB 77/94/77/94 0101 PNS 77/94/77/94 0101
DTS 78/88/78/88 0101 EVR 75/95/77/95 2101 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:40 PM CDTTornado WarningMOBCrenshaw50 min
Jun 19, 6:10 PM CDTSevere Thunderstorm WarningMOBCovington65 min
Jun 19, 6:26 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh79 min
Jun 19, 6:37 PM CDTSevere Thunderstorm WarningMOBWilcox68 min
Jun 19, 6:47 PM CDTSevere Thunderstorm WarningMOBClarke73 min
Jun 19, 6:54 PM CDTSevere Thunderstorm WarningMOBMonroe51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.